A 35-year-old male presents to his family physician with progressive heel pain. He denies any recent trauma and mentions the pain has worsened in the last two days, affecting his ability to walk. He has recently completed a course of antibiotics. On examination, there is warmth, erythema, and tenderness over his right Achilles tendon.
This patient’s presentation is suggestive of tendonitis, an adverse effect associated with the use of fluoroquinolones, commonly ciprofloxacin. Patients taking the antibiotic may be at risk for both tendonitis and tendon rupture of the Achilles tendon, shoulder, hand, or other areas. Symptoms typically appear within one week of treatment, but can appear over one year later with the majority of patients reporting symptoms within one month. This adverse effect should be considered when prescribing fluoroquinolones.
Explore cases, quiz yourself, and solve medical mysteries along with thousands of other medical professionals around the world on Figure 1, the free app where doctors expand their clinical knowledge.